Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 16, NWS Springfield, MO

March 13, 2011Christian County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 13, 2011, 5:09 PM CDT for Christian County, Missouri. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2011, 5:09 PM CDT (22:09 UTC)
Expired
Mar 13, 2011, 5:41 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Christian County, MO

The radar

The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 5:13 PM CDTHAIL 0.88Ozark, MO
Mar 13, 5:15 PM CDTHAIL 1Ozark, MOREPORTED AT LAMBERTS RESTAURANT.
Mar 13, 5:17 PM CDTHAIL 0.75Ozark, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WUUS53 KSGF 132209
SVRSGF
MOC043-132300-
/O.NEW.KSGF.SV.W.0016.110313T2209Z-110313T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT SUN MAR 13 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 600 PM CDT.

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A SEVERE THUNDERSTORM NEAR OZARK...MOVING EAST AT 30 MPH. THIS
  STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM HAS A
  HISTORY OF PRODUCING LARGE HAIL.

* LOCATIONS IMPACTED INCLUDE BRUNER...CHADWICK...CHRISTIAN CENTER...
  ELKHEAD...KELTNER...LINDEN...OLDFIELD...OZARK...SELMORE AND SPARTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3695 9323 3709 9322 3709 9298 3708 9290
      3689 9291 3689 9292
TIME...MOT...LOC 2208Z 268DEG 27KT 3701 9320
WIND...HAIL <50MPH 1.00IN

$$

CRAMER
2 follow-up statements
276 
WWUS53 KSGF 132227
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT SUN MAR 13 2011

MOC043-132300-
/O.CON.KSGF.SV.W.0016.000000T0000Z-110313T2300Z/
CHRISTIAN MO-
527 PM CDT SUN MAR 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN CHRISTIAN COUNTY...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
NORTH OF SPARTA TO CHADWICK...MOVING EAST AT 35 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING QUARTER SIZE HAIL.

LOCATIONS IMPACTED INCLUDE BRUNER...CHADWICK...ELKHEAD...KELTNER...
OLDFIELD AND SPARTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3693 9312 3709 9313 3709 9298 3708 9290
      3689 9291
TIME...MOT...LOC 2227Z 271DEG 31KT 3708 9301 3693 9302
WIND...HAIL <50MPH 1.00IN

$$

CRAMER
017 
WWUS53 KSGF 132241
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT SUN MAR 13 2011

MOC043-132251-
/O.CAN.KSGF.SV.W.0016.000000T0000Z-110313T2300Z/
CHRISTIAN MO-
541 PM CDT SUN MAR 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR CHRISTIAN COUNTY IS 
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3693 9312 3709 9313 3709 9298 3708 9290
      3689 9291
TIME...MOT...LOC 2241Z 271DEG 31KT 3708 9286 3693 9287

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:36 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 13, 2:36 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT SUN MAR 13 2011

.DISCUSSION...

COMPLEX STORM SYSTEM TAKING AIM AT THE FORECAST AREA TONIGHT AND
MONDAY...WITH A VARIETY OF WEATHER INCLUDING THUNDERSTORMS AND SNOWFALL.

CURRENTLY...WATER VAPOR IMAGERY SHOWS A DEEPENING SHORTWAVE TROUGH
LOCATED ACROSS THE ROCKIES WITH NEARLY STATIONARY BOUNDARY LOCATED
FROM CENTRAL OKLAHOMA THROUGH CENTRAL ARKANSAS. SCATTERED
CONVECTION INCLUDING SOME SMALL HAIL HAS RECENTLY DEVELOPED IN AN
AREA OF 60KT 0-6KM BULK SHEAR AND THE NORTHERN EDGE OF LOW LEVEL
MOISTURE TRANSPORT AND ISENTROPIC ASCENT.

FOR TONIGHT AND MONDAY...ISENTROPIC LIFT WILL CONTINUE TO INCREASE
THIS EVENING INTO THE OVERNIGHT HOURS WITH NEARLY 100 POPS GOING
AND ISOLATED THUNDERSTORMS WITH SOME ELEVATED INSTABILITY. SURFACE
LOW PRESSURE DEVELOPING ALONG THE FRONT IS EXPECTED TO TRACK EAST
ACROSS CENTRAL ARKANSAS BEFORE BECOMING VERTICALLY STACKED AND
THEN LIFTING NORTHEAST INTO THE OHIO VALLEY ON TUESDAY. COLD CORE
WITH THIS SYSTEM WILL LIKELY TRACK INTO WEST CENTRAL MISSOURI AND
OVER THE NORTHWEST HALF OF THE FORECAST AREA ON MONDAY AND THE
CLOSED UPPER LOW TRACKS EAST ACROSS THE FORECAST AREA. LATEST
MODEL RUNS IN BETTER AGREEMENT THAN THE PAST FEW DAYS AND HAVE
TRENDED COLDER WITH THE OVERALL SYSTEM WHICH IS LEADING TO A
CHANGE IN PRECIPITATION TYPES IN THE FORECAST. VERY DIFFICULT TO
FORECAST SNOW AMOUNTS IN THIS TYPE OF SITUATION WITH THE POTENTIAL
OF QUICK BURSTS OF HEAVY SNOW NOT OUT OF THE QUESTION...BUT
THERMAL PROFILES WHICH WOULD INDICATED QUITE A BIT OF MELTING...IN
FACT DO NOT HAVE SURFACE TEMPERATURES DROPPING BELOW FREEZING. AND
THE MAJORITY OF THE SNOW WILL OCCUR DURING THE DAYLIGHT HOURS
MONDAY. FOR NOW WILL GO WITH AMOUNTS FROM AROUND A TRACE ALONG THE
INTERSTATE 44 CORRIDOR TO AROUND AN INCH IN CENTRAL MISSOURI. MUCH
OF THE ACCUMULATING SNOW WILL OCCUR ON GRASSY AREAS AND AM NOT
EXPECTING ADVISORY AT THIS TIME.

HAVE TRIMMED BACK TEMPERATURES ON MONDAY. WITH CLOUD COVER/PRECIPITATION
LIKELY NOT GOING TO SEE MUCH OF A TEMPERATURE RISE DURING THE DAY.
PRECIPITATION WILL LIKELY HOLD ON UNTIL THE EARLY EVENING IN THE
EASTERN COUNTIES OF THE FORECAST AREA HOWEVER EXPECTING THE LOW
CLOUD COVER TO PERSIST THROUGH MUCH OF THE NIGHT MONDAY NIGHT.

WILL START TO SEE A WARMUP BY TUESDAY WITH A CLEARING SKY WITH
MORE SIGNIFICANT WARMING BY WEDNESDAY AND THURSDAY WITH HIGHS
EVENTUALLY REACHING THE LOW TO MID 70S AS UPPER LEVEL RIDGE
DEVELOPS AND FAIRLY STRONG LOW LEVEL SOUTHERLY WINDS.

FRONTAL SYSTEM WILL SLOWLY TRACK SOUTH INTO THE REGION BY LATE IN
THE WEEK INTO THE WEEKEND AND WILL BRING A CHANCE OF SHOWERS/THUNDERSTORMS.

LINDENBERG

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS WILL
NEED TO MONITOR FOR DETERIORATING FLIGHT CONDITIONS THROUGH THE NEXT
24 HOURS.

SHOWERS WERE DEVELOPING OVER FAR SOUTHWEST MISSOURI THIS
AFTERNOON...WHICH WILL CONTINUE TO SPREAD NORTHEAST WITH TIME.
THESE SHOWERS WILL AFFECT THE SPRINGFIELD...BRANSON...AND JOPLIN
AIRPORTS STARTING THIS AFTERNOON...AND PERSISTING ON AND OFF THROUGH
THE ENTIRE EVENING AND OVERNIGHT PERIOD.

CEILINGS WILL EVENTUALLY FALL BELOW VFR STATUS AROUND OR JUST PRIOR
TO MIDNIGHT...WHILE VISIBILITIES ALSO LOWER DUE TO RAIN.  THIS RAIN
WILL BE SOMEWHAT PROLONGED...WHICH COULD CONTINUE THROUGH TOMORROW
EARLY AFTERNOON.

THE REASON FOR THE LOWERING IN FLIGHT CONDITIONS WILL OCCUR IN
RESPONSE TO THE APPROACH AND PASSAGE OF AN UPPER LEVEL DISTURBANCE.

SURFACE WINDS WILL PRIMARILY REMAIN FROM THE EAST OR NORTHEAST
THROUGH THE ENTIRE TAF CYCLE.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 13, 4:55 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT SUN MAR 13 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
455 PM CDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED SNOW RISK.
  LIMITED HAIL RISK.

DISCUSSION...

  AN UPPER LEVEL WAVE WILL APPROACH THE REGION TONIGHT...RESULTING
  IN AN INCREASE IN SHOWER AND ISOLATED THUNDERSTORM ACTIVITY.
  HAIL UP TO QUARTER SIZED MAY BE POSSIBLE WITH THE STRONGEST
  STORMS ACROSS MAINLY SOUTHERN PORTIONS OF THE MISSOURI OZARKS.

  PRECIPITATION MAY BEGIN TO CHANGE TO A MIXTURE OF RAIN AND
  SNOW LATE TONIGHT ACROSS CENTRAL AND WEST CENTRAL MISSOURI AS
  THE UPPER LEVEL SYSTEM BEGINS TO MOVE IN.  THE CHANCE OF
  SNOW WILL CONTINUE INTO MONDAY MAINLY NORTH OF THE INTERSTATE
  44 CORRIDOR.  LESS THAN AN INCH OF SNOW IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A MIX OF RAIN AND SNOW WILL PERSIST INTO MONDAY ACROSS THE
  AREA WITH ACCUMULATIONS OF AN INCH OR LESS MAINLY CONFINED
  TO AREAS NORTH OF THE INTERSTATE 44 CORRIDOR.
  WHILE SIGNIFICANT WINTRY ACCUMULATIONS ARE NOT CURRENTLY
  FORECAST...THOSE WITH TRAVEL INTERESTED ACROSS THE OUTLOOK AREA
  SHOULD CONTINUE TO MONITOR LATER FORECASTS FOR POTENTIAL WINTRY
  ACCUMULATIONS.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY THROUGH
  SATURDAY OVER AT LEAST A PORTION OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

In the hours before

Local storm report, Mar 13, 3:09 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 PM CDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             5 SE JOPLIN             37.03N 94.45W
03/13/2011  E1.00 INCH       NEWTON             MO   LAW ENFORCEMENT

&&

DCRAMER
Local storm report, Mar 13, 3:45 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             1 W SARCOXIE            37.07N 94.13W
03/13/2011  E0.75 INCH       JASPER             MO   PUBLIC

&&

JCOLUCCI
Local storm report, Mar 13, 3:56 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 PM CDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 NW SARCOXIE           37.09N 94.14W
03/13/2011  E0.88 INCH       JASPER             MO   LAW ENFORCEMENT

&&

JCOLUCCI
Local storm report, Mar 13, 4:04 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 PM CDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             3 WNW SARCOXIE          37.08N 94.17W
03/13/2011  E0.88 INCH       JASPER             MO   LAW ENFORCEMENT

&&

LINDENBERG
Local storm report, Mar 13, 4:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             CLEVER                  37.03N 93.47W
03/13/2011  E0.88 INCH       CHRISTIAN          MO   PUBLIC

&&

JCOLUCCI
Local storm report, Mar 13, 5:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 NNW BOAZ              37.03N 93.41W
03/13/2011  E1.00 INCH       CHRISTIAN          MO   PUBLIC

&&

JCOLUCCI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:02 PM CDTSevere Thunderstorm WarningSGFJasper, Newton43 min
Mar 13, 3:39 PM CDTSevere Thunderstorm WarningSGFLawrence66 min
Mar 13, 4:34 PM CDTSevere Thunderstorm WarningSGFChristian, Stone41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.